High Wind, Harding
- When
- June 8, 4:30 PM MST to 5:30 PM MST
- Where
- Harding forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Outflow winds from storms distant to the east produced wind gusts around 65 mph across parts of Harding County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Outflow winds from storms distant to the east produced wind gusts around 65 mph across parts of Harding County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 4:07 PM MST, 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 507 PM MDT Tue Jun 8 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 335 PM MDT Tue Jun 8 2021 Current surface analysis shows low pressure over far southeast MT, with warm front extending east-northeast through southern ND and a cool front to the southwest of the low across northern and western WY. A dryline has developed to the south of the low across northeast WY, across eastern Campbell County. Upper level analysis shows ridge over the MS river valley, with southwest flow from the Four Corners region to the Northern Plains. Skies are sunny to partly cloudy at this time with temps in the upper 80s to mid 90s across the plains, 80s over the Black Hills. A strong storm has developed in the Philip area in the last hour or so. Otherwise, regional radars show a cluster of slow moving strong storms over south central ND that are back building slowly into far northwest and north central SD near the warm front. with not much anywhere else at this point. A line of cumulus is starting to develop along the dryline in northeast WY. Winds are breezy from the south to southeast across a good portion of the area. Dewpoints range from the mid to upper 60s toward central SD to the 20s and lower 30s over Campbell County behind the dryline. A more active pattern can be expected through Thursday, especially late today/evening and later on Thursday, as disturbances move through persistent southwest flow across the region. For late today into tonight, a weak disturbance is noted on water vapor imagery across southern into central WY, moving north-northeast. South- southeast winds continue to bring increasing moisture, with MUCAPE values ranging from 1000 j/kg near the dryline to around 3000 j/kg across central SD. Steep lapse rates and weakening CIN are noted as well. Shear is still rather weak across much of the area, but becomes more favorable over far northwest SD in closer vicinity to the surface low and warm front. Isolated strong storms will continue to be possible across most of the area through late afternoon, but the main action will likely develop along the dryline in northeast WY very late this afternoon and track east into SD this evening. Exact timing is still uncertain at this point. Large hail and strong winds could be dual threats early on, but winds should be the main concern as the storms move east during the evening. The main areas of concern will be from far northeast WY into far western SD. Threat should lessen some further east toward central SD, especially if the storms are slower to develop. Tornado threat should remain mostly north of the forecast area, across northeastern MT and western ND. Activity will move east and eventually taper off overnight. Wednesday looks to be a mainly dry day across the area as the frontal boundary settles over the area early and then drifts back to the north and west. The ridge rebuilds over the region, with upper level forcing lacking and a stronger cap developing. The best chance for a storm or two later in the day will be across south central SD as a weak disturbance crosses the central Plains. Highs will be in the 90s to near 100 on the plains, 80s and lower 90s over the Black Hills. Temperatures will be similar on Thursday. Later Thursday afternoon into the evening looks rather active, with a similar setup at the surface as today. Low pressure over southeast MT with a warm front likely stretching into southern ND and a cold front just to the west of the area. The difference will be a much stronger shortwave moving across the Northern Rockies into the Northern Plains later in the day and evening. Dryline will develop again across northeast WY, possibly reaching near the Black Hills late in the day. Plenty of instability will build ahead of the front during the afternoon and shear looks to be more favorable for at least isolated supercells to develop. As the front eventually gets pushed through the area by the shortwave during the late day and evening, a line of storms looks likely to develop, especially over western into central SD. Strong winds and some large hail will be the main threats. A brief cooldown to near average temperatures can be expected for Friday, but hot conditions will return over the weekend, especially Sunday and into next week. Chances for storms look rather minimal through the extended forecast period as ridge gradually builds over the Rockies and high Plains. Some isolated activity could develop toward early next week if weak disturbances can move through the ridge, but will keep forecast dry for now. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 505 PM MDT Tue Jun 8 2021 Ongoing thunderstorms over parts of northwestern SD will pose a severe threat until early this evening. Elsewhere, thunderstorms are expected to develop by early evening over northeastern WY, and then move through the forecast area this evening into the overnight hours. Strong winds and moderate hail may be possible with ongoing storms, otherwise VFR conditions are expected through the TAF period. && .FIRE WEATHER... Issued At 335 PM MDT Tue Jun 8 2021 Dry conditions across much of the northeast WY plains over the last few weeks has dried out fuels sufficiently in many areas, especially over Campbell County. Breezy south-southwest winds are in place behind a developing dry line over eastern Campbell County, bringing very dry air to the west of it. RH has dropped to 8 to 15 percent in much of Campbell County. Red flag or near red flag conditions will persist into early evening. Low humidities can be expected again on Wednesday across much of northeast WY, as low as 10 to 15 percent, but winds look lighter than today, mostly 10 to 15 mph with some higher gusts in the afternoon. Thursday looks like a similar setup to today for at least western portions of northeastern WY: very dry air and breezy south- southwest winds, along with hot temperatures. At this point, headlines are looking like they will be needed again across parts of the northeast WY plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315. && DISCUSSION...26 AVIATION...Bunkers FIRE WEATHER...26
Hazardous Weather Outlook National Weather Service Rapid City SD 549 AM MDT Tue Jun 8 2021 SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 549 AM MDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming and the Black Hills and push through the Western South Dakota this evening. Some of these storms may be severe with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms on Wednesday, severe storms are not expected. Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Northwestern and Central South Dakota has an enhanced risk of severe storms with the rest of the area in a slight risk. Damaging wind and hail are most likely, but there is also a chance of a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-091300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming and the Black Hills and push through the Western South Dakota this evening. A strong storm or two is possible later this evening. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms on Wednesday, severe storms are not expected. Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Northwestern and Central South Dakota has an enhanced risk of severe storms with the rest of the area in a slight risk. Damaging wind and hail are most likely, but there is also a chance of a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-091300- Northern Campbell-Southern Campbell- 549 AM MDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming. A storm or two may be severe with large hail and damaging wind. Hot, dry, and breezy conditions will develop across Campbell County this afternoon. Several data sources indicate grasses are drying out, so critical fire weather conditions are expected. For more information see the latest Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Damaging wind and hail are most likely, but there is also a chance of a tornado. Additionally, hot and breezy conditions are expected in the afternoon, which may lead to critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
422 PM MDT Tue Jun 8 2021
SDZ002-082315-
Perkins-
422 PM MDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERKINS COUNTY...
At 422 PM MDT, a strong thunderstorm was located near Shadehill, or
11 miles south of Lemmon, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and pea to nickel size hail are possible
with this storm.
Locations impacted include...
Lemmon, White Butte, Shadehill, and Shadehill Reservoir.
If you are on or near Shadehill Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4571 10201 4558 10213 4569 10260 4595 10247
4595 10201 4594 10200
TIME...MOT...LOC 2222Z 202DEG 30KT 4578 10224
EaganSpecial Weather Statement
National Weather Service Rapid City SD
445 PM MDT Tue Jun 8 2021
SDZ002-082315-
Perkins SD-
445 PM MDT Tue Jun 8 2021
...STRONG THUNDERSTORM OVER EAST CENTRAL PERKINS COUNTY...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Meadow, or 27 miles south of Lemmon, moving north at 20
mph.
Pea to nickel size hail and wind gusts of 50 to 55 mph will be
possible with this storm.
Locations impacted include...
Meadow, Chance, and Owen Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4573 10200 4546 10200 4533 10211 4537 10252
4574 10218
TIME...MOT...LOC 2244Z 188DEG 18KT 4555 10214
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 7 SE MEADOW 45.46N 102.11W
06/08/2021 E0.88 INCH PERKINS SD TRAINED SPOTTER
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
459 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 3 ESE LEMMON 45.92N 102.11W
06/08/2021 M56 MPH PERKINS SD MESONET
0408 PM TSTM WND GST 7 S SHADEHILL 45.67N 102.17W
06/08/2021 M54 MPH PERKINS SD MESONET
0440 PM TSTM WND GST 4 N LUDLOW 45.88N 103.38W
06/08/2021 M51 MPH HARDING SD MESONET
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL MEADOW 45.53N 102.22W
06/08/2021 E1.50 INCH PERKINS SD PUBLIC
AT LEAST PING PONG BALL AT LARGEST. HAIL FOR 30
MINUTES, JUST ENDED.
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
06/08/2021 M59 MPH PERKINS SD MESONET
&&
EAGANThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955851.